Hail, Union
- When
- June 13, 5:42 PM EST to 5:47 PM EST
- Where
- Union County, 2.19 mi SE of Fain
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.800, -83.840
The public reported hail up to the size of quarters covering the ground near Pine Top Road.
A weak cold front moved into north Georgia during the afternoon of Jun 13th, with moderate instability developing ahead of the front. Numerous thunderstorms developed across mainly north Georgia during the afternoon, and a few of them became severe with large hail and downed trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
A weak cold front moved into north Georgia during the afternoon of Jun 13th, with moderate instability developing ahead of the front. Numerous thunderstorms developed across mainly north Georgia during the afternoon, and a few of them became severe with large hail and downed trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 13, 2:10 PM EST, 3 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 310 PM EDT WED JUN 13 2012 .SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/... CURRENT RADAR LOOP SHOWS SOME SHOWERS AND ISOLATED THUNDERSTORMS POPPING UP JUST NE AND SW OF THE AREA. THE WEAK FRONT OVER THE STATE HAS FINALLY PUSHED INTO SOUTHERN GA ALLOWING DRIER AIR TO FILTER INTO THE REGION FROM THE NW. HIGH PRESSURE CENTERED OVER THE GREAT LAKES STATES IS MOVING EAST AS IT BUILD SOUTHWARD THROUGH TONIGHT. THIS RIDGE BEGINS TO WEDGE DOWN THE EASTERN SEABOARD THURSDAY PUTTING GA IN NORTHEASTERLY FLOW THROUGH THE END OF THE WEEK. THIS RIDGE OF HIGH PRESSURE WILL ALSO KEEP GA DRY THROUGH THE SHORT TERM. THERE MAY BE A FEW SHOWERS THAT POPS UP ALONG OUR EXTREME SOUTHERN BORDER ALONG THE EDGE OF THE RIDGE BUT IT WILL BE MOSTLY DEPENDENT UPON JUST HOW DEEP THE RIDGE BUILDS INTO THE STATE. 01 .LONG TERM /FRIDAY THROUGH WEDNESDAY/... BY FRIDAY MORNING...HIGH PRESSURE RIDGE BUILDING DOWN THE APPALACHIANS STRETCHED WELL INTO THE STATE...KEEPING POP POTENTIAL AT BAY. ISOLATED CONVECTION POSSIBLE ACROSS PORTIONS OF SOUTHERN GEORGIA AROUND THE PERIPHERY OF THE RIDGE. THIS RIDGE DOMINATES THE EXTENDED PERIODS INTO EARLY WEEK. A FEW MODELS HIGHLIGHTING AN UPPER LEVEL LOW DEVELOPING OFF THE MID ATLANTIC COAST THE FIRST HALF OF THE WEEK. AS A RESULT...BANDS OF MOISTURE MOVING INTO THE SOUTHEAST COULD SUPPORT ISOLATED CONVECTION...EVEN UNDER THE INFLUENCE OF THE SURFACE HIGH. AS A RESULT...HAVE CONTINUED A GENERALLY DRY FORECAST THROUGH THE EXTENDED...ASIDE FROM SOME SLIGHT CHANCE POPS ACROSS THE SOUTHERN CWA EACH AFTERNOON MONDAY THROUGH WEDNESDAY. EXPECTING SLIGHTLY COOLER TEMPERATURES INTO THE EXTENDED PERIOD...WITH NEAR NORMAL HIGHS. GRADUAL WARMING TREND FROM THE LOW 80S TO THE MID TO UPPER 80S IS EXPECTED BY MID WEEK NEXT WEEK. 31 && .AVIATION... 18Z UPDATE... VFR CONDITIONS CONTINUING ACROSS THE AREA. CEILINGS ARE STARTING TO BECOME BKN ACROSS THE ATL AREA TAF SITES BUT THEY ARE STAYING ABOVE 3000FT. CLOUDS WILL SCT OUT BY 23-00Z AND LIFT. WINDS ARE STILL MOSTLY OUT OF THE NW BUT JUST BARELY. WINDS WILL TURN TO THE NE BY 19-22Z. WINDS SPEEDS WILL STAY IN THE 5-10KT RANGE. NO PRECIPITATION OR RESTRICTIONS TO VSBYS EXPECTED. //ATL CONFIDENCE...18Z UPDATE... HIGH CONFIDENCE ON ALL ELEMENTS. 01 && .PRELIMINARY POINT TEMPS/POPS... ATHENS 66 89 63 83 / 10 5 5 10 ATLANTA 69 87 65 82 / 10 5 5 10 BLAIRSVILLE 61 84 61 79 / 10 10 5 20 CARTERSVILLE 64 88 62 84 / 10 10 5 10 COLUMBUS 70 91 66 87 / 10 10 10 10 GAINESVILLE 67 86 65 81 / 10 10 5 10 MACON 68 90 64 86 / 5 10 5 10 ROME 65 91 64 86 / 10 10 5 20 PEACHTREE CITY 64 88 62 83 / 10 5 5 10 VIDALIA 71 91 67 85 / 20 20 5 5 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...01 LONG TERM....31 AVIATION...01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1116 AM EDT WED JUN 13 2012 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-141530- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1116 AM EDT WED JUN 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING ACROSS MUCH OF NORTH AND CENTRAL GEORGIA. .SYNOPSIS... A WEAK FRONTAL BOUNDARY WILL REMAIN IN THE CENTRAL GEORGIA VICINITY THIS AFTERNOON. THIS FRONT WILL PUSH INTO SOUTH GEORGIA TONIGHT AS HIGH PRESSURE BUILDS DOWN THE APPALACHIANS. .PRIMARY HAZARDS... THE PRIMARY HAZARDS ASSOCIATED WITH THUNDERSTORMS THAT DEVELOP WILL BE GUSTY WINDS...LOCALLY HEAVY RAIN AND OCCASIONAL LIGHTNING. THE MOST FAVORED AREA FOR DEVELOPMENT WILL BE THE AREA GENERALLY EAST AND SOUTH OF A LINE FROM LA GRANGE TO ATLANTA TO BLUE RIDGE. .DISCUSSION... A WEAK FRONT IN THE VICINITY OF CENTRAL GEORGIA THIS AFTERNOON COMBINED WITH DAYTIME HEATING COULD PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT. THE FOCUS WOULD BE MOSTLY EASTERN AND CENTRAL SECTIONS OF THE AREA WHERE AFTERNOON CAPES COULD REACH 1000 TO 2000 AND LIFTED INDEX VALUES WILL DROP TO BETWEEN -2 AND -4. IN FAR NORTHEAST AND IN PORTIONS OF EAST CENTRAL GEORGIA...SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE DUE TO TOPOGRAPHY INFLUENCE AND ADDITIONAL MOISTURE...RESPECTIVELY. A FEW STORMS MAY BECOME STRONG...BUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NORTH FRIDAY...SATURDAY AND AGAIN MONDAY...AND ACROSS THE AREA ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 559 PM EDT WED JUN 13 2012 GAZ008-009-015-016-132245- 559 PM EDT WED JUN 13 2012 ...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS IN WHITE...UNION...TOWNS AND LUMPKIN COUNTIES UNTIL 645 PM EDT... AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BLUE MOUNTAIN SHELTER...MOVING SOUTHWEST AT 5 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS WHITE...UNION...TOWNS AND LUMPKIN COUNTIES THROUGH 645 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE BLUE MOUNTAIN SHELTER... LOW GAP SHELTER...UNICOI STATE PARK...WHITLEY GAP SHELTER... QUALATCHEE LAKE...SMITHGALL WOODS CONSERVATION AREA...CAMP COLEMAN LAKE...ROBERTSTOWN...HELEN...BLOOD MOUNTAIN SHELTER...TURNERS CORNER...WOODS HOLE SHELTER AND VOGEL STATE PARK. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. && LAT...LON 3459 8374 3469 8401 3487 8385 3482 8370 TIME...MOT...LOC 2159Z 023DEG 5KT 3481 8379
The Greer radar (KGSP), 148 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
The public reported hail up to the size of quarters covering the ground near Pine Top Road.
The security detail at the Southern Regional Medical Center reported that quarter sized hail fell at the facility.
The Clayton County 911 Center reported that numerous trees and power lines were downed across the county, mainly in the northern portion. The worst damage was concentrated along Thornhedge Drive.
A trained spotter reported quarter sized hail near Smyrna.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384617, 384619, 384621, 384620.